ACE Inhibitors; ARBs/Trimethoprim Interactions

This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.

Medical warning:

Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.

How the interaction occurs:

Both of these medicines can each raise the amount of potassium in your body.

What might happen:

Your blood levels of potassium may increase and cause breathing difficulties, chest pain, slow or irregular heartbeat, confusion, or muscle weakness.

What you should do about this interaction:

Make sure your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. Your doctor may wish to change your medicine or have your potassium level monitored. Let your doctor know if you have any symptoms of a high potassium level.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.

  • 1.Antoniou T, Gomes T, Juurlink DN, Loutfy MR, Glazier RH, Mamdani MM. Trimethoprim-sulfamethoxazole-induced hyperkalemia in patients receiving inhibitors of the renin-angiotensin system: a population-based study. Arch Intern Med 2010 Jun 28;170(12):1045-9.
  • 2.Fralick M, Macdonald EM, Gomes T, Antoniou T, Hollands S, Mamdani MM, Juurlink DN. Co-trimoxazole and sudden death in patients receiving inhibitors of renin-angiotensin system: population based study. BMJ 2014; 349:g6196.
  • 3.Marinella MA. Trimethoprim-induced hyperkalemia: An analysis of reported cases. Gerontology 1999 Jul-Aug;45(4):209-12.
  • 4.Bugge JF. Severe hyperkalaemia induced by trimethoprim in combination with an angiotensin-converting enzyme inhibitor in a patient with transplanted lungs. J Intern Med 1996 Oct;240(4):249-51.
  • 5.Thomas RJ. Severe hyperkalemia with trimethoprim-quinapril. Ann Pharmacother 1996 Apr;30(4):413-4.